Texas, 2010

Flooding in Texas, February 4 to 5, 2010

February 4 to 5, 2010 · NWS FWD · 2 events in 1 county or zone

As the result of a wet winter with precipitation above normal, the soils in Hopkins County remained saturated and low lying areas remained wet. Continuous rainfall on February 4th with accumulations of 1-2 of rain flooded low lying areas, affecting surrounding areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

As the result of a wet winter with precipitation above normal, the soils in Hopkins County remained saturated and low lying areas remained wet. Continuous rainfall on February 4th with accumulations of 1-2 of rain flooded low lying areas, affecting surrounding areas. Some roads near these low lying areas were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 4, 11:41 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 4, 11:41 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1141 AM CST THU FEB 4 2010

.AVIATION...

FOR THE 18Z TAFS...IFR CIGS AND MVFR VSBYS LOOK LIKELY TO REMAIN
IN PLACE OVER TAF SITES THRU SUNSET. LIGHT RAIN OR DRIZZLE WILL
CONTINUE TO FALL OVER METROPLEX TAF SITES TODAY...TAPERING OFF
AFTER SUNSET AS MID LVL DRYING AND ISENTROPIC DOWNGLIDE MOVE INTO
NORTH TX. PLACED MENTION OF VCSH IN AT ACT TAF AS 12Z UPPER AIR
ANALYSIS INDICATED SOME STEEPER LAPSE RATES UPSTREAM THAT WILL
DECREASE STABILITY NEAR ACT ALLOWING FOR MORE CELLULAR TYPE RAIN
SHOWER ACTIVITY. ATM DO NOT EXPECT TSTMS TO AFFECT ACT...BUT WILL
MONITOR THIS AFTERNOON.  EXPECT THAT IFR OR LIFR CIGS WILL HOLD
OVER ALL TAF SITES OVERNIGHT EVEN AS LIGHT RAIN AND DRIZZLE TAPER
OFF. SATURATED GROUND MAY CAUSE SOME MVFR FOG TO DEVELOP TONIGHT.
HOWEVER WINDS VEERING AROUND BEHIND A WEAK FRONTAL PASSAGE AROUND
03Z SHOULD PROVIDE ENOUGH LOW LVL MIXING TO PREVENT MUCH IN THE
WAY OF FOG DEVELOPMENT AND INSTEAD HELP TO KEEP CIGS LOW.
CONTINUED DOWNGLIDE IS EXPECTED TO AID IN IMPROVING CIGS TO MVFR
LVLS BY THE LATE MORNING HRS ON FRIDAY. CIGS COULD SCATTER OUT
DURING THE LATE AFTERNOON HRS ON FRIDAY AND HAVE PLACED THIS
TIMING AT THE END OF THE DFW 30 HR TAF.

REST OF TODAY...IFR CIGS AND MVFR VSBYS WITH -RA OR -DZ.

TONIGHT...IFR TO LIFR CIGS.  -RA/DZ TAPERING OFF.

FRIDAY...IFR/LIFR CIGS BECOMING MVFR BY NOON. VFR POSSIBLE LATE IN
THE AFTERNOON.

CAVANAUGH

&&

.UPDATE...
NO SIGNIFICANT CHANGES NEEDED TO ONGOING FORECAST. REDUCED POPS IN
WESTERN ZONES WHERE AFTERNOON PRECIP WILL BE PRIMARILY LIGHT RAIN
OR DRIZZLE. SOME REDEVELOPMENT OF SHOWERS IN HILL COUNTRY (AT EDGE
OF PLUME) MAY IMPACT AREAS WEST OF I-35...BUT SIGNIFICANT RAIN
WILL REMAIN EAST OF I-35 THE REMAINDER OF THE DAY.

25

&&

.PREV DISCUSSION... /ISSUED 314 AM CST THU FEB 4 2010/
UPPER TROUGH WILL MOVE ACROSS NORTH TEXAS THIS EVENING. THE RAIN
WILL CONTINUE TODAY WITH LESS CHANCE OVER THE WESTERN COUNTIES.
THE RAIN WILL TAPER FROM THE WEST BY LATE AFTERNOON AS LIFT MOVES
EAST AND DRIER MID-LEVEL AIR ARRIVES FROM THE WEST. WILL STILL
CARRY ISOLATED THUNDER DOWN SOUTHEAST THIS AFTERNOON WHERE MID-
LEVEL LAPSE RATES AND LIFT MATCH UP. ONLY A SLIGHT CHANCE OF RAIN
NORTH OF I-20 TONIGHT.

FRIDAY AND SATURDAY WILL BE DRY WITH TEMPERATURES RUNNING UP TO
10 DEGREES BELOW NORMAL AS HIGH PRESSURE BUILDS INTO THE REGION
BEHIND THE EXITING SURFACE SYSTEM.

NEXT WEEK WILL BRING A CONTINUATION OF SOUTHERN STREAM...EAST
PACIFIC UPPER TROUGHS AND ANOTHER ROUND OF COLD CANADIAN HIGH
PRESSURE. WE WILL BEGIN TO FEEL THE EFFECTS OF THE NEXT UPPER
TROUGH ON SUNDAY AS CLOUDS INCREASE AND RAIN SPREADS INTO THE
REGION AHEAD OF SOUTHERN ROCKY CYCLOGENESIS. THIS SURFACE LOW WILL
MOVE THROUGH NORTH TEXAS EARLY MONDAY WITH FROPA DURING THE DAY
AND COLDER AIR SPREADING OVER THE CWA. SOME OF THIS AIR WILL
ORIGINATE IN CENTRAL CANADA (MANITOBA AREA) WHERE TEMPS ARE
CURRENTLY IN THE SINGLE DIGITS AND BELOW. ALTHOUGH THE CORE OF THE
COLD AIR WILL STAY IN THE NORTHERN PLAINS AND MIDWEST...THE LEAD
EDGE OF IT WILL PUSH INTO THE CWA ON TUESDAY WITH 1000-850
THICKNESSES FALLING BELOW 1290. THE COLD AIR WILL HANG AROUND INTO
THURSDAY AS UPPER TROUGH NUMBER TWO MOVES INTO THE SOUTHERN
ROCKIES AND PRECIPITATION SPREADS BACK OVER TEXAS. WE WILL HAVE TO
WATCH THIS SYSTEM CLOSELY AS LAST NIGHTS GFS HAS SOUNDING PROFILES
THAT FAVOR SNOW AND SLEET THURSDAY THROUGH FRIDAY.

ONCE AGAIN RAIN AND CLOUDS WILL KEEP DIURNAL TEMPS IN CHECK TODAY
AND TONIGHT. MOS NUMBERS SEEM FAIRLY REASONABLE FRIDAY THROUGH
SUNDAY...BUT THEY WARMED FOR MONDAY THROUGH WEDNESDAY. DECIDED TO
FOLLOW GFS MOS FOR MONDAYS LOWS...BUT UNDERCUT MOS NUMBERS
AFTERWARD DUE TO THE STRONG COLD FRONT ON MONDAY AND STRONG COLD
AIR ADVECTION MONDAY NIGHT THROUGH WEDNESDAY.     75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  43  35  55  37  50 /  70  10  10   5   5
WACO, TX              46  37  57  37  53 /  60  10   5   5   5
PARIS, TX             41  35  48  34  47 / 100  20  10  10   5
DENTON, TX            42  33  52  33  50 /  70  20  10   5   5
MCKINNEY, TX          43  34  51  33  49 /  80  20  10   5   5
DALLAS, TX            43  37  54  38  49 /  70  10  10   5   5
TERRELL, TX           44  35  52  34  50 /  80  10  10   5   5
CORSICANA, TX         45  37  55  37  52 /  70  10  10   5   5
TEMPLE, TX            46  37  59  37  52 /  50  10   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 4, 4:43 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
443 AM CST THU FEB 4 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
443 AM CST THU FEB 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON SOUTHEAST OF A
TEMPLE...CORSICANA...EMORY LINE. CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN WILL ACCOMPANY ANY STORMS THAT DEVELOP BUT SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY SOUTHEAST OF A
LAMPASAS...HILLSBORO...BONHAM LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hopkins

When
February 4, 2:00 PM CST to February 5, 1:00 PM CST
Where
Hopkins County, 1.1 mi NNW of Brinker to 1.9 mi ENE of Saltillo
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
33.144, -95.490

Due to persistent rainfall of 1-2 over the county, some low lying areas flooded nearby roads. Most of the closed roads were reported in Precinct 2 which covers the southeast quadrant of the county. Closed roads included: CR 2310 at CR 3343, parts of CR 2336, CR 2408, and the south side service road of Interstate 30 at mile marker 134. CR 2408 was washed out and would likely be closed for longer. Most of these roads remained closed through the morning hours of February 5th.

Flood, Hopkins

When
February 4, 2:00 PM CST to 6:00 PM CST
Where
Hopkins County, 1.88 mi WNW of Peerless to 1.42 mi WSW of Peerless
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.277, -95.732

A motorist got her vehicle stuck in high water on CR 4754 and the vehicle had to be removed by a wrecker.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215151, 215154.